Statins are used by millions of people around the world to lower their levels of of ‘bad’ cholesterol and while the medication reduces the risk of heart attacks, strokes and other cardiovascular issues, some people also experience side effects that prevents them from using the medication regularly. Muscle pain is one of these side effects and researchers from the British Heart Foundation (BHF) now believe they know why a small number of people experience this type of muscle pain.
They’re also hopeful that the new discovery will allow health professionals to reduce muscle pain so people can continue to reap the benefit of the live-changing medication. The study, published in the JACC: Basic to Translational Science Journal, found that statins can cause spontaneous and irregular leaks of calcium from storage compartments within muscle cells.
Coordinated releases of calcium cause the muscles to contract but researchers believe unregulated calcium leaks can result in damage to the muscles which can then lead to muscle pain and weakness. While most people are able to tolerate these leaks, statin use in people with certain genetic and lifestyle factors may mean their muscle cells become overwhelmed by the leaks, which is why they experience more pain and weakness.
Researchers believe that moderate exercise is the key to prevent the changes which lead to calcium leaks from occurring and may be an effective way for people who use statins to avoid muscle pain and other symptoms. The study analysed the effects of statins on muscle biopsies from patients taking statins long term and rats treated with the medication for a month.
It was found that statins interact with certain proteins in the body which control calcium release and caused them to leak spontaneously and irregularly, but that the potentially harmful effects of statins on muscle can be countered with exercise. For example, rats who were given access to an exercise wheel saw statin-related changes to proteins reversed and that rats who were on statins were even able to run twice as long as rats who weren’t on the cholesterol-lowering medication.
“Statins are life-saving drugs and most people who take them don’t experience side effects,” Professor Metin Avkiran, associate medical director at the BHF, said in a statement. “Those who do suffer muscle pain and weakness should always ask their doctor if a different statin or dose might solve the problem.”
Researchers said identifying how statins impact muscle cell biology is important in preventing potential muscle side effects and ensuring people who are prone to side effects don’t miss out on the protection that statins can offer. Avkiran said: “Ultimately, everyone has control over the medications they choose to take. When weighing up whether to take statins, talk to your GP.”
He added: “After assessing your personal risk and advising on lifestyle changes, they will help you make an informed decision that is right for you.”
Health professionals will only prescribe statins where the benefits outweigh the risks, while previous research has shown that the high number of people who report muscle pain may experience a phenomenon called the nocebo effect – where patients experience side effects based on the expectation of harm from a treatment.
A previous report from NPS MedicineWise (NPS) found suspected muscle pain issues are reported by 7-29 per cent of statin users, but cases where the medication actually causes the pain is much less. In fact, actual cases were around 5 per cent when doctors assessed the nature and timing of any muscle pain and whether it can be attributed to recent physical activity, other medicines or the statin.
Always continue to take statins and other medication until a doctor or medical professional tells you otherwise. Simply stopping medication may increase the risk of life-threatening events.
Important information: The information provided on this website is of a general nature and information purposes only. It does not take into account your personal health requirements or existing medical conditions. It is not personalised health advice and must not be relied upon as such. Before making any decisions about your health or changes to medication, diet and exercise routines you should determine whether the information is appropriate in terms of your particular circumstances and seek advice from a medical professional.